Nebraska, 2003

Tornado and Hail in Nebraska, July 21, 2003

July 21, 2003 · NWS LBF · 27 events in 9 counties and zones

22 hail, 2 thunderstorm wind, 1 lightning, 1 funnel cloud, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$190,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 21, 2:21 AM CST, 8 hours 52 minutes earlier.

Area forecast discussion, Jul 21, 2:21 AM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 AM CDT MON JUL 21 2003

...EXTENT OF CLOUDS/CONVECTION AND THE SUBSEQUENT AFFECT ON
TEMPERATURES TODAY AND TONIGHT ARE THE BIGGEST CHALLENGES...

SATELLITE IMAGERY SHOWS PLENTY OF CLOUD COVER ASSOCIATED WITH
SHORTWAVE MOVING INTO WESTERN SD.  THIS CLOUD COVER AND LIGHT
SHOWERS WILL CONTINUE TO SPREAD INTO THE NORTHWEST SECTION OF THE
CWA THIS MORNING.  THERE ARE ALREADY WEAK REFLECTIVITIES IN
SHERIDAN AND WESTERN CHERRY COUNTIES SO HAVE INCLUDED 20 POPS FOR
THIS MORNING IN MUCH OF THE NORTH.

THERE IS A SIGNIFICANT DIFFERENCE IN THE GFS AND ETA SOLUTIONS FOR
TODAY.  THE GFS IS MUCH SLOWER AND FURTHER WEST WITH THE SHORTWAVE
THAN THE ETA.  AT 06Z...THE ETA LOOKS MORE REASONABLE AS THE CURRENT
TRACK OF THE SHORTWAVE SHOULD TAKE IT INTO NORTH CENTRAL NEBRASKA
THIS MORNING.

SOUTHEAST WINDS THIS MORNING WILL USHER LOW LEVEL MOISTURE RIGHT
BACK INTO THE AREA...AND PLENTY OF SUNSHINE...ESPECIALLY ACROSS THE
SOUTHWEST SECTIONS OF THE CWA...WILL SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. A SFC LOW WILL SLIDE SOUTHWARD ACROSS
THE PANHANDLE THIS AFTERNOON WITH CAPE VALUES OF 2000-3000 J/KG JUST
TO THE EAST OF THE LOW.  WINDS WILL BACK JUST AHEAD OF THE LOW
PRESSURE...ESPECIALLY ALONG THE PLATTE RIVER VALLEY WHICH WILL HELP
OVERALL SHEAR PROFILES. THEREFORE...HAVE INCLUDED 50-60 POPS ACROSS
THE FAR SOUTHEAST ALONG WITH SEVERE WORDING...AND THEN TAPERING BACK
TO 30 POPS NORTH AND WEST. THE LOW PRESSURE AND ASSOCIATED FRONT MOVE
QUICKLY SOUTHWARD THIS EVENING WITH PRECIP ENDING ACROSS THE CWA BY
MIDNIGHT.

TEMPERATURES WILL CONTRAST SIGNIFICANTLY ACROSS THE CWA TODAY WITH
THE NORTHEAST ONLY REACHING THE LOWER 80S WITH QUITE A BIT OF CLOUD
COVER AND SOME EARLY SHOWERS/THUNDERSTORMS. THE SOUTHWEST WILL SEE
MOSTLY SUNNY SKIES MUCH OF THE DAY SO WILL BE ABLE TO WARM UP
NICELY WITH TEMPERATURES REACHING THE UPPER 90S.  TEMPERATURES ON
TUE WILL BE 10 TO 15 DEGREES COOLER AS H8 TEMPS ONLY IN THE TEENS.
SOME OF THE COOLING...MAINLY IN THE WEST...WILL BE OFFSET BY THE
STRONG JULY SUN.

A RIDGE SLOWLY BUILDS BACK INTO THE AREA BUT SFC LOW PRESSURE
DEVELOPING ON THE LEE SIDE OF THE ROCKIES BY LATE IN THE WEEK WILL
BRING A CHANCE OF SHOWERS/THUNDERSTORMS BACK INTO THE CWA.

.LBF...NONE.

DDB
Hazardous weather outlook, Jul 21, 10:44 AM CST, 29 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1144 AM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE ENTIRE OUTLOOK
AREA. THE AREA AT GREATEST RISK FOR LARGE HAIL WILL BE AN AREA
BOUNDED SOUTH OF A LINE FROM BROKEN BOW TO MULLEN TO OGALLALA TO
IMPERIAL.

WINDS IN THE MID LEVELS OF THE ATMOSPHERE WILL BE STRONGER THAN
NORMAL TODAY AS SURFACE LOW PRESSURE DEEPENS INTO SOUTHWEST NEBRASKA
BY LATE AFTERNOON. THIS WILL CREATE FAVORABLE WIND PROFILES AS MOIST
AND UNSTABLE AIR IS DRAWN INTO THE OUTLOOK AREA. ANY THUNDERSTORMS
WHICH DEVELOP WILL BE CAPABLE OF QUICKLY BECOMING SEVERE PRODUCING
LARGE HAIL GREATER THAN 1 INCH IN DIAMETER AND DAMAGING WINDS.

BY THIS EVENING...THUNDERSTORMS MAY CONTINUE TO BE SEVERE
EARLY...MAINLY SOUTH OF A LINE FROM HAYES CENTER...TO NORTH
PLATTE...TO OCONTO. BY LATE EVENING THUNDERSTORM ACTIVITY IS
EXPECTED TO END ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRIER AIR WILL MOVE INTO THE OUTLOOK AREA ON TUESDAY AND WEDNESDAY
THUS DIMINISHING THE CHANCES FOR THUNDERSTORMS. BY
THURSDAY...MOISTURE WILL RETURN TO THE OUTLOOK AREA AS A SURFACE
FRONT AND DISTURBANCE ALOFT PROVIDE THE FOCUS FOR THE CHANCE OF
THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. A
CONTINUED CHANCE FOR THUNDERSTORMS WILL EXIST FOR FRIDAY AND
SATURDAY AS A SURFACE FRONT STALLS OUT TO OUR SOUTH AND REMAINS
NEARLY STATIONARY WITH MOIST AND UNSTABLE AIR RESIDING OVER THE
OUTLOOK AREA. DRY AND STABLE CONDITIONS ARE AGAIN EXPECTED SUNDAY AS
HIGH PRESSURE BUILDS INTO THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

POWER

The radar

The North Platte radar (KLNX), 89 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

22 hail, 2 thunderstorm wind, 1 lightning, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Loup

When
July 21, 11:13 AM CST
Where
Loup County, Almeria
Measured
1.75 in hail
Property damage
$8,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.833, -99.517

Hail, Arthur

When
July 21, 3:30 PM MST
Where
Arthur County, 14 mi S of Arthur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.367, -101.700

Hail, Keith

When
July 21, 4:00 PM MST
Where
Keith County, 5 mi NE of Ogallala
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.183, -101.650

Hail, Keith

When
July 21, 4:05 PM MST
Where
Keith County, Lake Mc Conaghy
Measured
2.75 in hail
Property damage
$40,000
Crop damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
41.250, -101.800

Boats, campers, and vehicles sustained body and windshield damage from the hail.

Hail, Keith

When
July 21, 4:16 PM MST
Where
Keith County, 4 mi NNW of Ogallala
Measured
2 in hail
Property damage
$30,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.183, -101.750

Hail, Keith

When
July 21, 4:20 PM MST
Where
Keith County, Ogallala
Measured
4 in hail
Property damage
$1.0 million
Crop damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.133, -101.717

Hail initially struck the west side of Ogallala and then moved southeast across the town with numerous cars and boats sustaining severe body damage and broken windshields. Vinyl siding on homes were also damaged and windows broken.

Hail, Grant

When
July 21, 4:40 PM MST
Where
Grant County, 3 mi W of Hyannis
Measured
1.75 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.000, -101.833

Lightning, Keith

When
July 21, 4:40 PM MST
Where
Keith County, Lake Mc Conaghy
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Lightning struck a cabin and knocked out the circuit breaker panel.

Hail, Keith

When
July 21, 4:40 PM MST
Where
Keith County, Lemoyne
Measured
2.75 in hail
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.283, -101.817

Hail damaged numerous car and boat bodies and broke out numerous windshields. Vinyl siding on homes was also damaged.

Hail, Cherry

When
July 21, 5:45 PM CST
Where
Cherry County, 60 mi S of Merriman
Measured
2.5 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.050, -101.700

Hail, Perkins

When
July 21, 4:55 PM MST
Where
Perkins County, 3 mi E of Grant
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
40.850, -101.667

Hail, Arthur

When
July 21, 5:00 PM MST
Where
Arthur County, 15 mi NE of Arthur
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.717, -101.500

Hail, Perkins

When
July 21, 5:13 PM MST
Where
Perkins County, 13 mi SSE of Grant
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.683, -101.617

Hail, Arthur

When
July 21, 5:13 PM MST
Where
Arthur County, 9 mi E of Arthur
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -101.533

Hail, Chase

When
July 21, 5:13 PM MST
Where
Chase County, 14 mi N of Imperial
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.717, -101.633

Hail, McPherson

When
July 21, 6:15 PM CST
Where
McPherson County, 2 mi W of Flats
Measured
1.5 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.567, -101.383

Funnel Cloud, Arthur

When
July 21, 5:20 PM MST
Where
Arthur County, 8 mi E of Arthur
Reported by
TRAINED SPOTTER
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Hail, Chase

When
July 21, 5:35 PM MST
Where
Chase County, 5 mi NNW of Imperial
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
40.583, -101.667

Thunderstorm Wind, Chase

When
July 21, 5:35 PM MST
Where
Chase County, 5 mi NNW of Imperial
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.583, -101.667

Thunderstorm Wind, Chase

When
July 21, 5:35 PM MST
Where
Chase County, 2 mi S of Imperial
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
40.483, -101.633

Thunderstorm outflow winds ripped a patio roof off a home, destroyed one grain bin and damaged 3 others, broke off mature trees, and destroyed an electrical transformer cabinet. In addition, the wind picked up produce conveyor belts and threw them into employee's vehicles at a potato plant.

Hail, Grant

When
July 21, 5:36 PM MST
Where
Grant County, 2 mi NW of Hyannis
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.017, -101.800

Hail, Chase

When
July 21, 5:50 PM MST
Where
Chase County, 15 mi N of Champion
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$15,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.683, -101.750

Hail, Grant

When
July 21, 5:53 PM MST
Where
Grant County, Hyannis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.000, -101.767

Tornado, Keith

When
July 21, 5:53 PM MST
Where
Keith County, 5 mi E of Lake Mc Conaghy
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
41.250, -101.700

A weak tornado touched down briefly in an open pasture.

Hail, Arthur

When
July 21, 6:10 PM MST
Where
Arthur County, 13 mi E of Arthur
Measured
1.25 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.567, -101.450

Hail, Arthur

When
July 21, 6:30 PM MST
Where
Arthur County, 12 mi SW of Arthur
Measured
1.75 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.450, -101.867

Hail, Frontier

When
July 21, 8:15 PM CST
Where
Frontier County, 1 mi W of Eustis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.667, -100.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370071, 5370072, 5370073, 5370074, 5370075, 5370076, 5370144, 5370152, 5370153, 5370147, 5370145, 5370148, 5370146, 5370149, 5370154, 5370151, 5370150, 5370155, 5370156, 5370157, 5370158, 5370161, 5370159, 5370160, 5370432, 5370433, 5370434.